Post knee replacement (no 4 I think)

Knees are going ok now, but I'm being very badly held up by lack of RA treatment. My last rituximab was in September and I have to wait another 11 days for the next infusion. When the treatment is working, however inadequately, you do forget how debilitating the inflammation can be. Hands, shoulders, neck, legs, feet all puffed up and painful.

I can feel my walking improving, more slowly than I'd like. I've done a couple of outings to 'normal' activities like voting, going to the garden centre and so on. It does feel more stable and strong and I even feel better able to stand.

However for those of you who're on ritiximab I'd really advise trying to get the infusion and the op synchronised better.

14 Replies

oldestnewest
  • Cathie darling the recovery is slow when you ra darling,your getting there slowly slowly. xxxx

  • Thanks, Sylvi. When your RA is reasonably well treated you forget the pain and inflammation. Yes, there's progress with the stronger knees but fatigue and inflammation. I wanted to make sure that if others on rituximab could synchronize their infusions so that the RA isnt playing up so much. Knee no 1 was easier because my infusion was only 2 months ago. This time its more like 9!!

    Ouch!

  • That's mixed news for you improvement in knee but flare in RA. I know nothing about infusions . Can they not do it sooner? Or is there a risk of infection.xx

  • They have rules for all biologics. The rule for rituximab is you cant have it for 2 months after an op because it dampens your immune system. I usually last about 6 months !

    Not all biologics are the same they're usually more frequent in dosage and probably easier to negotiate.

  • Oh, Cathy, I'm sorry for you, but thank you so much for the warning, even though I can't take advantage of it.   I had my last ( which was also my first) Rituximab infusion at the beginning of November.  I won't get another until after my knee replacement on 21 June.  But I was told it would be 3-4 weeks, not 2months  before my next infusion.  Even that is 9 months.  But as well as the Rituximab and Methotrexate, I'm on 7.5 mg steroid.  Less than that and I couldn't get downstairs.  I've got to get it below 5 before the op. This is not brilliant timing with my open studio just two days before, but the surgeon goes on holiday in July, and I want to make sure I get this particular guy. 

    When did you have to stop your Methotrexate before the op?  And when were you allowed to restart it? 

    I saw the rheumatology nurse today; a miserable git whom I haven't seen before.  When I told him that I'd heard that Rituximab has an accumulative effect  ( I think I read it on this forum), he said "who on earth told you that? It's simply not true".  I'm not inclined to disbelieve a patient's subjective experience, whatever he says. 

    I don't like to think of your being in so much pain.  Would a short course of Prednisilone help, or is that taboo too?

    Take care 

    xxJ 

  • When I had my tkr, I didn't have to stop my MTX at all, and the rheumatologist at the hospital (not my own ) was really pleased because he said it had taken 10 yrs hard work to convince the orthopaedic surgeons that there was no need to stop it. Had to stop my biologic 2 wks before, and couldn't restart it until the wound had healed.....about 4 weeks. Hope all goes well on the 21st! Mavis xx

  • Thanks, Mavis.  Well that was the rheumy nurse's opinion, but it was the surgeon who told me stop 7-10 days before.  I don't think that will have a serious effect, if it takes as long to leave the body as it did to take effect in the first place.  It makes sense  to have all the RA support one can, so that one is fit enough to do all the post-op exercises.  J x

  • Hope you're feeling tons better very soon!

  • Thanks! I'm trying to push boundaries a little at a time.

  • Hope your flare is shortlived. Good news that your knees are so good. Hang in there, easy to say I know, but at least there is light at the end of the tunnel. Best wishes. Mavis xx

  • Thanks Mavis I'm re-learning but I've concluded this is regular untreated RA rather than a flare. The exercises and massage I get from the physio help a lot, but the biologics do create an obstacle 

  • I do always imagine you as a boundary-pusher!   Do it, but don't overdo it.   I expect your current suffering is a stark reminder of how bad it was in the beginning and what progress you have made.  J x 

  • Hi Cathy.  So sorry for the rituximab delay. I went 8m on my first round and the last two were hell of untreated ra. I will be thinking of you tomorrow as I go for my infusion and hope you get in as soon as possible. 

    As we started on rituximab nearly the same time my thoughts are always with you. Keep up the physio and fingers crossed you get your infusion soon. 

  • Thanks! 23 May is date I've got for first infusion so I have to hold on to my hat until then and hope I don't get anything to stop it like an infection. I hope yours goes well!

You may also like...